Alert archive / Washington / Winter Storm Warnings in 2020
Winter Storm Warning 4, NWS Seattle, WA
NWS Seattle, WA issued this winter storm warning at Jan 15, 2020, 4:12 PM PST. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2020, 4:12 PM PST (00:12 UTC)
- Expired
- Jan 15, 2020, 6:00 PM PST
- In force
- 108 min
- Issued by
- NWS Seattle, WA
The text
As transmitted.
404 WWUS46 KSEW 160012 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 412 PM PST Wed Jan 15 2020 WAZ514>516-160200- /O.EXP.KSEW.WS.W.0003.000000T0000Z-200116T0000Z/ /O.NEW.KSEW.WS.W.0004.200116T0012Z-200116T0200Z/ Eastern Strait of Juan de Fuca-Western Strait of Juan De Fuca- North Coast- including Sequim, Port Angeles, Clallam Bay, Joyce, Sekiu, Beaver, Clearwater, Forks, Neah Bay, Ozette, and Queets 412 PM PST Wed Jan 15 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...Heavy wet snow continued. Additional snow accumulations 1 to 3 inches. Winds gusting as high as 40 mph. * WHERE...Eastern Strait of Juan de Fuca lowlands, including Port Angeles, Sequim, and Blyn, Western Strait of Juan de Fuca lowlands, including Sekiu, Clallam Bay, and Joyce and North coast, including Neah Bay, Forks, and Queets. * WHEN...Until 6 PM PST this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions in Washington state, call 5 1 1. && $$ WAZ511-559-160200- /O.EXP.KSEW.WS.W.0003.000000T0000Z-200116T0000Z/ /O.NEW.KSEW.WS.W.0004.200116T0012Z-200116T0200Z/ Hood Canal Area-Bremerton and Vicinity- including Shelton, Seabeck, Belfair, Brinnon, Bremerton, Poulsbo, and Indianola 412 PM PST Wed Jan 15 2020 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...Heavy wet snow continued. Additional snow accumulations of 2 to 4 inches. * WHERE...Western Kitsap and the lowlands of eastern Jefferson and Mason Counties, including Brinnon, Seabeck, and Shelton and Bremerton and vicinity, including Indianola, Bainbridge Island, Silverdale, and Port Orchard. * WHEN...Until 6 PM PST this evening. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions in Washington state, call 5 1 1. && $$ WAZ513-160815- /O.CON.KSEW.WS.W.0003.000000T0000Z-200116T1400Z/ Olympics- including Amanda Park, Quinault, and Hurricane Ridge 412 PM PST Wed Jan 15 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM PST THURSDAY... * WHAT...Heavy snow continued. Additional snow accumulations of 10 to 15 inches. Winds gusting as high as 45 mph. * WHERE...Olympic mountains and valleys, including Hurricane Ridge, Amanda Park, and Quinault. * WHEN...Until 6 AM PST Thursday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions in Washington state, call 5 1 1. && $$ WAZ568-160815- /O.CON.KSEW.WW.Y.0007.000000T0000Z-200116T1400Z/ Cascades of Snohomish and King Counties- including Darrington, Baring, Stevens Pass, Skykomish, and Snoqualmie Pass 412 PM PST Wed Jan 15 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST THURSDAY... * WHAT...Snow continued. Additional snow accumulations of up to 4 inches. Winds gusting as high as 45 mph. * WHERE...Cascade mountains and valleys of Snohomish and King Counties, including Darrington, Index, Skykomish, Stevens Pass, and Snoqualmie Pass. * WHEN...Until 6 AM PST Thursday. * IMPACTS...Plan on slippery road conditions. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions in Washington state, call 5 1 1. && $$ WAZ567-160815- /O.CON.KSEW.WW.Y.0006.000000T0000Z-200116T1400Z/ Cascades of Whatcom and Skagit Counties- including Concrete, Hamilton, Lyman, Maple Falls, Deming, and Newhalem 412 PM PST Wed Jan 15 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST THURSDAY... * WHAT...Snow continued. Additional snow accumulations of up to 10 inches. Winds gusting as high as 45 mph. * WHERE...Cascade mountains and valleys of Whatcom and Skagit Counties, including Maple Falls, the Mount Baker Ski Area, Newhalem, Lyman, and Concrete. * WHEN...Until 6 AM PST Thursday. * IMPACTS...Travel could be very difficult. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions in Washington state, call 5 1 1. && $$ WAZ569-160815- /O.CON.KSEW.WW.Y.0007.000000T0000Z-200116T1400Z/ Cascades of Pierce and Lewis Counties- including Morton, Ashford, Packwood, Randle, Paradise, and Longmire 412 PM PST Wed Jan 15 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST THURSDAY ABOVE 1500 FEET... * WHAT...Snow continued above 1500 feet. Additional snow accumulations of up to 7 inches. Winds gusting as high as 45 mph. * WHERE...Cascade mountains and valleys of Pierce and Lewis Counties, including the Crystal Mountain Ski Area, Paradise on Mount Rainier, Ashford, Randle, and Packwood. * WHEN...Until 6 AM PST Thursday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions in Washington state, call 5 1 1. && $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Jan 15, 4:03 PM PST, 9 minutes earlier.
Area forecast discussion, Jan 15, 4:03 PM PST, 9 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
403 PM PST Wed Jan 15 2020
.SYNOPSIS...Active weather to continue over the next week. A
strong area of low pressure will continue to bring snow to the
Olympic Peninsula and western Kitsap County locations into the
evening. Scattered snow elsewhere will being to taper tonight.
Strong east winds will peak this evening and gradually ease into
Thursday. Scattered rain and snow showers will continue Thursday
and Friday before the next frontal system affects the area on
Saturday. Saturday will mark the transition back to the typical
winter pattern of periods of lowland rain and mountain snow.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY/...A water vapor analysis
this afternoon continues to reveal a very well organized (and
picturesque!) extratropical cyclone just off the coast of
Washington and Oregon. A sfc low accompanies this system, with 21z
WPC analysis showing a 980mb low center with associated frontal
boundaries extending to its E/SE and S. This area of deep low
pressure has been largely responsible for the sensible weather
impacts today.
Looping MRMS radar imagery reveals a broad swath of precipitation
across the area-mostly stratiform across Washington, with more
convective activity across the offshore waters. Precip (in the
form of mostly snow) initially spread onto the coast during the
late morning hours, where some snowfall accumulation was reported.
Precip (mostly snow) then spread further inland towards Puget
Sound and areas eastward. This would normally point towards a
concerning widespread lowland snowfall event, but there has been
a specific caveat in the forecast. A strong pressure gradient
exists between the offshore area of low pressure and the arctic
high pressure system to the north and east of the region. Pressure
gradient points east to west, leading to the development of
easterly/downslope winds off the Cascades. Downslope winds dry and
warm the lower levels of the atmosphere, which has had several
implications this afternoon. First, drier air, evidenced by
noticeably low dewpoints, caused much of the snow to evaporate
across the lowlands before reaching the sfc- at best some light
snow showers and flurries were able to make it to the sfc.
Stronger snow bands have caused some to panic this afternoon, as
quick bursts of wind-driven snow showers have been reported-but
given the nature of the atmospheric column this afternoon, not
much in the way of accumulation is expected. Continued downslope
winds will lead to the decrease in coverage of the snow showers
through the evening. The large exception to this type of event is
western Kitsap County, especially near Hood Canal. This setup is
favorable for heavy snowfall through the afternoon, with coverage
tapering through the evening. Areas across eastern Clallam and
Jefferson County-and to some extend Port Angeles, have been in a
similar situation this afternoon. Will keep Winter Storm Warning
going for these areas through 6PM this evening to cover much of
the evening commute with continued snowfall. Will likely need an
advisory through the remainder of the evening as this headline
expires.
The winds have been a story themselves this afternoon. Breezy
easterlies have been experienced by nearly all locations in W WA
this afternoon, with the highest sustained speeds and gusts across
the east Puget Sound lowlands and adjacent foothills. Also getting
storm force winds across some of the waters (see marine section).
Gusty winds will cause trees to fall as well as power outages.
Wind gusts within snow showers will also reduce visibility at
times, something to keep in mind for the evening commute. Winds
will peak this evening into the first half of the overnight hours,
before gradually diminishing. All High Wind Warnings and Wind
Advisories remain in effect.
As if wind and snow was not enough, have seen quite the handful of
lightning strikes near the low pressure center and along the cold
front this afternoon, across the offshore waters. Mid level lapse
rates in the vicinity of the cold core low have contributed to
enough instability for isolated thunder. Will keep this going for
the offshore waters and near the WA Coast thru the evening.
Overnight tonight, the strong cyclone will lift north and rapidly
weaken as it becomes absorbed in much larger scale cyclonic flow
across the NE Pacific. Loss of the parent system should lead to
the overall demise of the frontal system and open the door to a
somewhat benign weather day on Thursday. Conditions will remain
unsettled given the disturbed mid level flow, so off and on
rain/snow showers will be possible. Temps will rebound a little on
Thursday, and snow levels will rise a tad. Best chance for a
lowland rain/snow mix or brief changeover to snow showers will be
in the stronger, convective showers.
Yet another weather system is on tap for late Friday into
Saturday. Some details remain uncertain. Temps look to fall a
degree or two and snow levels fall back below 500 feet. If precip
moves in as early as Friday evening/Friday night, could see a
round of at least light lowland snow. Additional accumulation
looks light at the moment. The good news (well, for those tired
of the snow), is that snow levels rise significantly through the
day Saturday. This will mark our return to the more typical PacNW
winter weather characterized by lowland rain and mountain snow.
No river flooding is expected on Saturday, though it's worth an
extra eye on rainfall totals and snowmelt over the Olympics.
Kovacik
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...A fairly active long term
period looks to be in store. Broad scale cyclonic flow will
continue to dominate across the NE Pacific. This will help to
bring weather systems into the area periodically through at least
mid week. The first of which on Sunday may miss us to the north as
a ridge tries to build north from the desert SW. This ridge will
likely be pushed east rather quickly by Monday as a shortwave kick
east across the Pacific. Additional frontal boundaries may bring
rain to the area from Tuesday onwards.
Kovacik
&&
.AVIATION...A strong low pressure system moving over the offshore
waters will support strong southwesterly flow aloft this evening.
Low level offshore flow has increased substantially this afternoon
and could continue to lead to some localized low level wind shear
this evening. The next round of precipitation will continue
through 3Z and will continue as a rain/snow mix. Precipitation
should transition to rain for most terminals by 6Z, with the
exception being KPWT and KBLI. Ceilings will remain VFR to MVFR
with precipitation expected overnight into tomorrow. Some isolated
areas of IFR ceilings and visibility will be possible in snow.
KSEA...VFR ceilings with additional rounds of mixed rain/snow
expected by 6Z. Precipitation should transition to all rain by 6Z.
Surface winds easterly to southeasterly 10 to 20 knots, gusting
to 25 knots at times through the evening hours. SB
&&
.MARINE...A strong surface low and its associated frontal system
will continue to move over the western Washington offshore waters
this afternoon and evening, bringing storm and gale force winds
to the region. Have upgraded the gale warning for the Strait of
Juan de Fuca to a Storm Warning with the afternoon forecast
package to line up with recent wind observations and gradients in
the area. In addition, have upgraded the Gale Watch to a Gale
Warning for the waters of Puget Sound and Hood Canal this evening.
Gale warnings remain in effect for the Northern Inland Waters and
Admiralty Inlet.
Seas will briefly build to near 20 feet tonight and Thursday over
the Coastal Waters. In addition, a coastal flood advisory has been
issued for areas along the inland Puget Sound waters as the
combination of high astronomical tides, low pressure, and wind
waves could produce minor tidal overflow on Thursday morning.
Winds will gradually start to ease as the low weakens and moves
onshore over Vancouver Island on Thursday. Another strong frontal
system will then move through the area Friday night and Saturday.
SB
&&
.HYDROLOGY...An organized frontal system is expected to affect the
Olympic Peninsula Friday night and much of Saturday. With
estimated rainfall totals between 2 and 3 inches, rivers in the
area to expected to rise, particularly the Skokomish. Will also
monitor snow levels during this time period for the possibility
of snow melt. Refer to ESFSEW for further details and continue to
monitor the latest forecast information as the details of the
event evolve.
Kovacik
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Coastal Flood Advisory from 6 AM to 2 PM PST Thursday for
Admiralty Inlet Area-Bremerton and Vicinity-Everett and
Vicinity-San Juan County-Seattle and Vicinity-Tacoma Area-
Western Skagit County-Western Whatcom County.
Winter Weather Advisory until 6 AM PST Thursday for Cascades of
Pierce and Lewis Counties-Cascades of Snohomish and King
Counties-Cascades of Whatcom and Skagit Counties.
Winter Storm Warning until 6 AM PST Thursday for Olympics.
Wind Advisory until 1 AM PST Thursday for Western Whatcom County.
High Wind Warning until 10 PM PST this evening for Admiralty
Inlet Area-Central Coast-East Puget Sound Lowlands-North
Coast.
Wind Advisory until 1 AM PST Thursday for Everett and Vicinity.
Winter Storm Warning until 6 PM PST this evening for Bremerton
and Vicinity-Eastern Strait of Juan de Fuca-Hood Canal Area-
North Coast-Western Strait of Juan De Fuca.
High Wind Warning until 1 AM PST Thursday for San Juan County.
Wind Advisory until 10 PM PST this evening for Eastern Strait of
Juan de Fuca.
PZ...Small Craft Advisory until 4 AM PST Thursday for Grays Harbor
Bar.
Storm Warning until 10 PM PST this evening for Central U.S.
Waters Strait Of Juan De Fuca-Coastal Waters From Cape
Flattery To James Island 10 To 60 Nm-Coastal Waters From
Cape Flattery To James Island Out 10 Nm-Coastal Waters From
James Island To Point Grenville 10 To 60 Nm-Coastal Waters
From James Island To Point Grenville Out 10 Nm-Coastal
Waters From Point Grenville To Cape Shoalwater 10 To 60 Nm-
Coastal Waters From Point Grenville To Cape Shoalwater Out
10 Nm-East Entrance U.S. Waters Strait Of Juan De Fuca-West
Entrance U.S. Waters Strait Of Juan De Fuca.
Gale Warning from 10 PM this evening to 4 AM PST Thursday for
Central U.S. Waters Strait Of Juan De Fuca-Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm-East Entrance U.S. Waters Strait Of
Juan De Fuca-West Entrance U.S. Waters Strait Of Juan De
Fuca.
Gale Warning until 4 AM PST Thursday for Admiralty Inlet-
Northern Inland Waters Including The San Juan Islands.
Small Craft Advisory until 4 PM PST this afternoon for Puget
Sound and Hood Canal.
Gale Warning until 4 AM PST Thursday for Puget Sound and Hood
Canal.
&&
www.weather.gov/seattleIn the hours before
Local storm report, Jan 15, 12:09 PM PST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1209 PM PST WED JAN 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 SSW HOODSPORT 47.37N 123.16W
01/15/2020 M1.2 INCH MASON WA CO-OP OBSERVER
CPHW1: CUSHMAN POWER 2 MEASURED 1.2 INCHES
OF SNOW.
&&
MPLocal storm report, Jan 15, 12:14 PM PST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1214 PM PST WED JAN 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW DIABLO 48.71N 121.13W
01/15/2020 M8.5 INCH WHATCOM WA CO-OP OBSERVER
DIAW1: DIABLO DAM MEASURED 8.5 INCHES OF
SNOW.
&&
MPLocal storm report, Jan 15, 12:15 PM PST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1215 PM PST WED JAN 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM SNOW NEWHALEM 48.68N 121.24W
01/15/2020 M10.0 INCH WHATCOM WA CO-OP OBSERVER
NWMW1: GORGE DAM REPORTED 10 INCHES OF SNOW.
&&
MPLocal storm report, Jan 15, 12:17 PM PST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1217 PM PST WED JAN 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM SNOW 3 ENE DIABLO 48.73N 121.07W
01/15/2020 M5.0 INCH WHATCOM WA CO-OP OBSERVER
ROSW1: ROSS DAM REPORTED 5 INCHES OF SNOW.
&&
MPLocal storm report, Jan 15, 12:19 PM PST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1219 PM PST WED JAN 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW 1 NNW NAVY YARD CITY 47.57N 122.68W
01/15/2020 M1.5 INCH KITSAP WA CO-OP OBSERVER
BRMW1: BREMERTON REPORTED 1.5 INCHES OF
SNOW.
&&
MPLocal storm report, Jan 15, 4:07 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
407 PM PST WED JAN 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM SNOW 1 NE NEAH BAY 48.37N 124.62W
01/15/2020 M5.0 INCH CLALLAM WA PUBLIC
MEMBER OF THE PUBLIC REPORTED 5 INCHES OF
SNOW IN THE LAST 24 HOURS.
&&
MPThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 4:05 PM PST | Coastal Flood Advisory | SEW | San Juan | 22 hr |
| Jan 15, 9:01 PM PST | Small Craft Advisory | SEW | 24 hr | |
| Jan 15, 10:57 PM PST | Wind Advisory | SEW | San Juan | 4 hr |
| Jan 15, 11:03 PM PST | Storm Warning | SEW | 3 hr | |
| Jan 16, 2:43 AM PST | Small Craft Advisory | SEW | 18 hr | |
| Jan 16, 2:41 PM PST | Gale Watch | SEW | 12 hr | |
| Jan 16, 2:41 PM PST | Small Craft Advisory | SEW | 24 hr | |
| Jan 16, 3:10 PM PST | High Wind Watch | SEW | San Juan | 12 hr |
| Jan 16, 3:21 PM PST | Winter Storm Watch | SEW | 22 hr |
Nearby
Winter Storm Warnings in Washington, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.